The Egyptian Journal of Haematology

REVIEW ARTICLE
Year
: 2015  |  Volume : 40  |  Issue : 3  |  Page : 109--112

How to approach drug-induced agranulocytosis in ICU


Seema Mahant1, Piyu Deo Mahant2, Upasana Shobhane3 
1 Department of General Medicine, RKDF Medical College Hospital & Research Center, Bhopal, Madhya Pradesh, India
2 Department of Radiodiagnosis, RKDF Medical College Hospital & Research Center, Bhopal, Madhya Pradesh, India
3 Department of Pathology, PCMS and Research Center, Bhopal, Madhya Pradesh, India

Correspondence Address:
Seema Mahant
A 312, Old Minal Residency, Bhopal 462023, Madhya Pradesh
India

Many drugs can cause agranulocytosis and neutropenia by bone marrow suppression. Drug-induced agranulocytosis (DIA) is a relatively rare, but life-threatening disorder that frequently occurs as an adverse reaction to drugs. The overall incidence of DIA ranges from 2.4 to 15.4 cases/million patients exposed to drugs per year. DIA remains a serious adverse event because of the occurrence of severe sepsis with severe deep infections (such as pneumonia), septicemia, and septic shock in around two thirds of patients. In this setting, older age (>65 years), septicemia or shock, metabolic disorders such as renal failure, and a neutrophil count below 0.1×10 9 /l are poor prognostic factors. The severity of neutropenia (<0.1×10 9 /l) and its duration (>10 days) may also impact negatively on the outcome. Commonly used drugs such as antibiotics (b-lactam and cotrimoxazole), antiplatelet agents (ticlopidine), antithyroid drugs, sulfasalazine, neuroleptics (clozapine), antiepileptic agents (carbamazepine), nonsteroidal anti-inflammatory agents, and dipyrone are the most common causes of neutropenia and agranulocytosis. Recent investigations suggest that there are at least three mechanisms by which it can be produced, namely, differences in drug pharmacokinetics, abnormal sensitivity of myeloid precursors, and adverse immune responses to drug administration. Genetic factors are important and could act by any of the above mechanism. In management, use of hematopoietic growth factors, such as granulocyte colony-stimulating factor and granulocyte-macrophage colony-stimulating factor, reduced mortality rate from 21.5 to 5%. Now a days, physicians use many drugs to increased life expectancy, as well as the development of new agents, should be aware of this complication and its management.


How to cite this article:
Mahant S, Mahant PD, Shobhane U. How to approach drug-induced agranulocytosis in ICU.Egypt J Haematol 2015;40:109-112


How to cite this URL:
Mahant S, Mahant PD, Shobhane U. How to approach drug-induced agranulocytosis in ICU. Egypt J Haematol [serial online] 2015 [cited 2022 May 19 ];40:109-112
Available from: http://www.ehj.eg.net/article.asp?issn=1110-1067;year=2015;volume=40;issue=3;spage=109;epage=112;aulast=Mahant;type=0